Birth Control and Hair Growth – the Truth

by Viviscal Hair Expert on August 18th, 2016
Can birth control pills cause hair loss?

Most women have heard or seen their friends experience some shedding post-pregnancy. We attribute this to the hormonal changes the body goes through, and it’s completely normal. But for people without children who can’t seem to figure out why all of the sudden they are losing their hair, the answer might be their birth control pill.

While some women are lucky enough to experience hair growth from their oral contraceptive, hair loss from birth control pills is actually more common (and of course, less fun). If your hair loss is not hereditary, and you’re sure that it’s not due to an allergy or or another health-related issue, your unexpected hair loss could be because of your birth control.

The Cause

Naturally, our body’s hormone levels are sensitive to the changes brought on by birth control pills. Starting, stopping, or even switching your birth control can cause telogen effluvium, a form of hair loss due to hormonal imbalances.

The telogen phase of the hair growth cycle is when your hair naturally sheds to make room for new hair. Normally, only about 10-15% of your hair is in the telogen phase at any given time, but when telogen effluvium occurs, this percentage can skyrocket to 50%. This hair loss is caused by sensitivity to the androgen DHT, the male hormone responsible for baldness. These receptors become activated during telogen effluvium and can shrink your hair follicles and cause your hair to fall out. It’s more likely to occur in someone with a family history of hair loss, but it can happen to anyone. The good news is that telogen effluvium is temporary and fully reversible.

Time Frame

As with most types of hormone-related hair loss in women, shedding as a result of starting, stopping, or switching your birth control can be delayed up to three months. Three months is the length of a normal hair growth cycle, so thinning hair actually reflects hormonal changes from several months earlier.

What to Do

If you think you’re losing hair because of birth control sensitivity, talk to your doctor about switching to other birth control options. As mentioned earlier, hair loss associated with oral contraceptives is temporary. Avoid making any sudden changes to your birth control without consulting a professional.

Also remember that it might not be your contraceptive that’s causing you to lose your hair. Other factors such as diet and stress are more common and could be the real reasons behind your hair shedding. Take time to analyze all the different factors before making any drastic lifestyle changes.